Hail, Garden
- When
- July 24, 4:18 PM MST
- Where
- Garden County, 9.05 mi SSW of Oshkosh
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.300, -102.400
Public reported quarter size hail southwest of Oshkosh.
Clusters of thunderstorms that overspread southwest Nebraska resulted in large hail in Garden County and severe winds at Imperial during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Clusters of thunderstorms that overspread southwest Nebraska resulted in large hail in Garden County and severe winds at Imperial during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 24, 1:57 PM MST, 2 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 357 PM CDT Fri Jul 24 2020 .SYNOPSIS... Issued at 354 PM CDT Fri Jul 24 2020 The CWA currently sits on the backside of an upper level ridge, placing the area in southwesterly flow aloft. In the lower levels, persistent southerly flow has brought ample moisture northward from the Gulf of Mexico. In fact, the 12Z LBF RAOB had a daily max PWAT value, at 1.72". Deeper mid-level moisture is advecting into the region from the southwest, originating from Baja. At the surface, a trough axis currently sits north to south from roughly Gordon to Chappell and will be the focus for storm development this evening. && .SHORT TERM...(This evening through Saturday night) Issued at 354 PM CDT Fri Jul 24 2020 Thunderstorms have begun to develop along the surface trough over the eastern Panhandle and will push eastward into the Sandhills with time. The environment ahead of this surface trough is rather unstable, with MLCAPE values of 3000-3500 j/kg and deep layer shear around 30kts. Discrete modes are possible initially, with the best risk at seeing supercellular convection across the north central Sandhills. The potential for large hail this evening should be greatest from any sustained discrete storms. Convection will then grow upscale into a more linear mode as it pushes eastward and pose a threat for damaging winds. DCAPE values of 1000+ j/kg and steep low level lapse rates should support a few damaging wind gusts, with the best parameter space being across the northern Sandhills. H85 flow will increase rather significantly through the evening, with 40- 50kts expected after 0Z. Some hodograph enlargement will occur in the lowest few kilometers, but with a stabilizing boundary layer, believe any tornado threat will be very isolated. Deep layer moisture will lead to rather efficient rainfall rates and will have to watch for potential localized flooding where convection trains. Latest model guidance has been rather progressive, so kept QPFs generally less than 1" across the area. However, locally higher amounts are likely if convection is slower to move out than currently forecasted. The severe threat should be maximized before 06Z, when convection should begin to exit the area to the east. Saturday should largely start dry behind the overnight convection. Have expanded the heat advisory south and west to account for heat index values nearing 100 degrees over much of the eastern and southeastern CWA. The threat for convection then increases again Saturday afternoon and evening with the approach of a cool front. Convection will form along the front and pose a risk for large hail and damaging wind gusts. The exact timing and location of this front is still a little in question, so went with widespread chance POPs in the afternoon, before more widespread convection is expected to overspread the area in the evening/overnight hours. The cool front will continue to slowly progress southward through the end of the period with continuing precip chances area wide. .LONG TERM...(Sunday through Friday) Issued at 354 PM CDT Fri Jul 24 2020 Beginning 12z Sunday. Fairly active weather pattern is being advertised for the extended outlook. Northern stream system will track east just north of the Canadian border, dragging an associated surface cool front across the Plains. This frontal boundary will stall somewhere across central Nebraska and provide the focus for scattered thunderstorms to develop during the afternoon and evening. Greatest focus for activity may reside just south and east of the local area but thinking the boundary will reside close enough to leave the inherited "Definite" PoPs generally east of a Curtis to Bartlett line. Severe potential with this activity looks to be limited owing to marginal lapse rates and thus low instability as well as weak shear. Precipitable water values will be running high near the boundary, nearly 1.5" or greater, and thus the potential for locally heavy rain will exist but this threat will again be greater to the east of the local area. Periodic weak disturbances will pass through the area through the week, bringing near daily low-end rain and thunderstorm chances to the area. Precisely timing these systems is nearly impossible at range so will attempt to focus on periods of greatest potential which appear to be Wednesday afternoon/evening and again Thursday afternoon/evening. Temperatures through the middle of next week look to remain near to slightly below normal for late July standards as main thermal ridge remains southwest of the area and recurring clouds with rain chances help keep things in check. Model begin to diverge with respect to late week and their handling of the ridge expected to be centered across the Southwest. Because of this, forecast confidence decreases substantially due to discrepancies on placement and strength of ridge and associated ridge axis. General thoughts are for a steady stream of northern stream disturbances to move across the northern plains allowing a few frontal boundaries to invade the local area and lead to additional thunderstorm chances while keeping temperatures from returning to well above normal values. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1240 PM CDT Fri Jul 24 2020 Short range models create some spread in thunderstorm development and areal coverage beyond 25/00Z that will lead to the potential for variable cloud height ranges from west to east this evening as thunderstorms redevelop along a boundary over the Panhandle then move east and north tonight. Until then visual flight rules west of Highway 83 and Marginal VFR conditions to the east. As convection develop a line of storms will form northeast to southwest with cloud bases dropping to MVFR conditions with heavy rain expected. More widespread convection expected north of Interstate 80. && .LBF WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 9 PM CDT /8 PM MDT/ Saturday for NEZ005>010. Heat Advisory from noon to 9 PM CDT Saturday for NEZ026>029-038- 059-070-071. && SYNOPSIS...Brown/Jurgensen SHORT TERM...Brown/Jurgensen LONG TERM...Jurgensen AVIATION...Keck
Hazardous Weather Outlook National Weather Service North Platte NE 344 PM CDT Fri Jul 24 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-252045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 344 PM CDT Fri Jul 24 2020 /244 PM MDT Fri Jul 24 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. A Heat Advisory remains in effect for portions of north central Nebraska, mainly east of a line from Valentine to Thedford where heat index values around 100 degree is possible through 9 pm CT. Refer to the latest advisory statement for full details. There is a threat for severe thunderstorm development tonight. The greatest risk is in areas north of Interstate 80, although are possible area-wide. Primary impacts are damaging winds and large hail. A tornado over the northwest sandhills cannot be ruled out this evening. Heavy rainfall is possible into the north central overnight. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A heat advisory will remain in effect until 9 pm CT Saturday for portions of north central Nebraska. Refer to the latest advisory statement for the latest details. Near daily rain and thunderstorm chances remain Sunday through Thursday. Highest probabilities for widespread rainfall is Sunday as a weak surface boundary stalls in the area. At this time, the threat for severe weather through this timeframe is uncertain. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay any severe weather reports to the National Weather Service in North Platte. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Keck
Special Weather Statement National Weather Service North Platte NE 337 PM MDT Fri Jul 24 2020 NEZ004-094-242230- Sheridan NE-Western Cherry NE- 337 PM MDT Fri Jul 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY AND EAST CENTRAL SHERIDAN COUNTIES UNTIL 430 PM MDT... At 337 PM MDT, Doppler radar was tracking a strong thunderstorm 22 miles north of Ellsworth, or 23 miles south of Rushville, moving northeast at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Billys Lake, Morgan Lake, Highway 27 crossing the Niobrara River, Smith Lake State Wildlife Management Area, Rock Hill, Intersection of Highway 27 and Mills Road and Argo Hill. This includes Highway 250 between mile markers 19 and 33. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in North Platte. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for the Panhandle of and north central Nebraska. LAT...LON 4223 10233 4239 10255 4279 10217 4257 10180 TIME...MOT...LOC 2137Z 222DEG 19KT 4239 10236 Jurgensen
Special Weather Statement
National Weather Service North Platte NE
407 PM MDT Fri Jul 24 2020
NEZ022-242245-
Garden NE-
407 PM MDT Fri Jul 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARDEN COUNTY UNTIL
445 PM MDT...
At 406 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Lisco, or 17 miles west of Oshkosh, moving northeast
at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oshkosh, Lisco, Dogtown Flats and Sugar Loaf Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4170 10243 4152 10217 4123 10261 4139 10261
4140 10264 4150 10264
TIME...MOT...LOC 2206Z 223DEG 23KT 4133 10266
JurgensenSpecial Weather Statement
National Weather Service North Platte NE
410 PM MDT Fri Jul 24 2020
NEZ022-035-056-057-242300-
Deuel NE-Arthur NE-Garden NE-Keith NE-
410 PM MDT Fri Jul 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR...
NORTHWESTERN KEITH...SOUTHEASTERN GARDEN AND EASTERN DEUEL COUNTIES
UNTIL 500 PM MDT...
At 410 PM MDT, Doppler radar was tracking a strong thunderstorm near
Barton, or near Julesburg, moving northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Big Springs, Lewellen, Barton, Lemoyne, Eagle Gulch Campground,
Ruthon, Haythorn Lake, Clear Creek State Wildlife Management Area,
McKeag, Otter Creek Campground, Lake View Campground, Ash Hollow
State Historical Park, Belmar, Goldeneye State Wildlife Management
Area, Bluewater Battlefield State Historical Park and Windlass Hill.
This includes the following highways...
Highway 61 between mile markers 107 and 123.
Highway 92 between mile markers 115 and 132.
Interstate 80 in Nebraska between mile markers 89 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake McConaughy, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of, southwestern and west central Nebraska.
LAT...LON 4168 10196 4149 10154 4100 10212 4100 10231
4107 10245
TIME...MOT...LOC 2210Z 216DEG 19KT 4108 10225
JurgensenSpecial Weather Statement
National Weather Service North Platte NE
419 PM MDT Fri Jul 24 2020
NEZ094-242300-
Western Cherry NE-
419 PM MDT Fri Jul 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
500 PM MDT...
At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles southeast of Gordon, moving northeast at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Highway 61 Crossing The Niobrara River, Intersection of Highway 61
and Shadbolt Road, Highway 61 crossing the Snake River, Dipping Vat
Meadow and Morgan Lake.
This includes Highway 61 between mile markers 188 and 219.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of and north central Nebraska.
LAT...LON 4269 10142 4222 10192 4228 10204 4244 10204
4245 10206 4253 10207 4287 10176
TIME...MOT...LOC 2218Z 218DEG 17KT 4247 10189
JurgensenSpecial Weather Statement
National Weather Service North Platte NE
445 PM MDT Fri Jul 24 2020
NEZ022-023-242315-
Grant NE-Garden NE-
445 PM MDT Fri Jul 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR GRANT AND NORTHEASTERN GARDEN
COUNTIES UNTIL 515 PM MDT...
At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Ashby, or 22 miles northwest of Arthur, moving
northeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Hyannis, Whitman, Ashby, Dominick Lake, Swede Lake and Duluth.
This includes the following highways...
Highway 2 between mile markers 133 and 157.
Highway 61 between mile markers 144 and 165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of, north central and west central Nebraska.
LAT...LON 4201 10209 4201 10201 4210 10200 4209 10148
4174 10183 4174 10198 4171 10199 4179 10214
TIME...MOT...LOC 2244Z 212DEG 28KT 4181 10199
JurgensenSpecial Weather Statement
National Weather Service North Platte NE
512 PM MDT Fri Jul 24 2020
NEZ004-023-094-250015-
Sheridan NE-Grant NE-Western Cherry NE-
512 PM MDT Fri Jul 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ARTHUR...SOUTHWESTERN
CHERRY...GRANT...NORTHWESTERN HOOKER...NORTHEASTERN GARDEN AND
SOUTHEASTERN SHERIDAN COUNTIES UNTIL 615 PM MDT...
At 511 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 24 miles northwest of Whitman to 17 miles south
of Ashby. Movement was northeast at 45 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Hyannis, Ashby, Whitman, Speckel Meir Lake, Duluth, Dipping Vat
Meadow, Swede Lake, Cogill Lake, Intersection of Highway 61 and
Survey Valley Road, Mother Lake, Green Lake, Round Lake, Hire,
Dominick Lake, Whitman Road crossing the North Branch of the Middle
Loup River, Pratt Lake and Spring Valley Lake.
This includes the following highways...
Highway 2 between mile markers 131 and 164.
Highway 61 between mile markers 138 and 195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of, north central and west central Nebraska.
LAT...LON 4261 10127 4209 10136 4209 10143 4174 10143
4174 10206 4191 10207 4243 10201
TIME...MOT...LOC 2311Z 228DEG 40KT 4235 10176 4178 10201
JurgensenThe North Platte radar (KLNX), 168 km away, was scanning. The volume nearest the first event began at 23:19 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Public reported quarter size hail southwest of Oshkosh.
KIML recorded a 64 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904427, 904428.